Alert archive / Montana / Wind Advisories in 2013

Wind Advisory 5, NWS Missoula, MT

May 13, 2013Lemhi County, Idaho; 4 counties in Montana

NWS Missoula, MT issued this wind advisory at May 13, 2013, 8:08 AM MDT for Lemhi County, Idaho; 4 counties in Montana. It took effect at May 13, 2013, 12:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 13, 2013, 8:08 AM MDT (14:08 UTC)
In effect from
May 13, 2013, 12:00 PM MDT
Expired
May 13, 2013, 9:00 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 127 km from the middle of the area, began a volume at 14:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 2.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2013-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2013-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2058 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

843 
WWUS75 KMSO 131408
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
808 AM MDT MON MAY 13 2013

...WINDS AND WAVE HEIGHTS INCREASING THIS AFTERNOON...

IDZ010-MTZ007-132215-
/O.NEW.KMSO.WI.Y.0005.130513T1800Z-130514T0300Z/
EASTERN LEMHI COUNTY-BUTTE/BLACKFOOT REGION-
808 AM MDT MON MAY 13 2013

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. 

* IMPACTS/TIMING: DANGEROUS CROSS WINDS ON IDAHO STATE ROUTE 28
  FROM GILMORE SUMMIT TO LEADORE AS WELL AS I-90 FROM ROCKER TO
  BUTTE TO GARRISON JUNCTION. THIS INCLUDES THE DEERLODGE AND
  ANACONDA AREAS. LOCAL BLOWING DUST IS ALSO POSSIBLE.

* WINDS: SOUTHWEST WINDS 25 TO 40 MPH WITH HIGHER GUSTS.

* LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY 
  TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE...
  LEMHI PASS...SALMON...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 
  GARRISON JUNCTION TO ELLISTON...MACDONALD PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MTZ003-132215-
/O.CON.KMSO.LW.Y.0004.130513T1800Z-130514T0300Z/
FLATHEAD/MISSION VALLEYS-
808 AM MDT MON MAY 13 2013

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM
MDT THIS EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM
MDT THIS EVENING. 

* IMPACTS/TIMING: WINDS WILL INCREASE AROUND NOON TODAY AND 
  REMAIN GUSTY THROUGH SUNSET THIS EVENING. WAVE HEIGHTS WILL 
  INCREASE DURING THIS TIME...WITH EXCESSIVE CHOP IMPACTING 
  WATERCRAFT. 

* WINDS: WEST WINDS 15 TO 25 MPH...GUSTING TO 35 MPH IN THE 
  AFTERNOON.

* WAVE HEIGHTS: WAVE HEIGHTS UP TO 4 FEET.

* LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY...
   MISSION VALLEY...POLSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON THE LAKE. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE
OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE
SIGNIFICANTLY LESS ON UPWIND SHORES.

&&

$$
2 follow-up statements
970 
WWUS75 KMSO 132150
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
350 PM MDT MON MAY 13 2013

...WINDS AND WAVE HEIGHTS INCREASING THIS AFTERNOON...

IDZ010-MTZ007-140300-
/O.CON.KMSO.WI.Y.0005.000000T0000Z-130514T0300Z/
EASTERN LEMHI COUNTY-BUTTE/BLACKFOOT REGION-
350 PM MDT MON MAY 13 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

* IMPACTS/TIMING: DANGEROUS CROSS WINDS ON IDAHO STATE ROUTE 28 
  FROM GILMORE SUMMIT TO LEADORE AS WELL AS I-90 FROM ROCKER TO 
  BUTTE TO GARRISON JUNCTION. THIS INCLUDES THE DEERLODGE AND 
  ANACONDA AREAS. LOCAL BLOWING DUST IS ALSO POSSIBLE. 

* WINDS: SOUTHWEST WINDS 25 TO 40 MPH WITH HIGHER GUSTS.

* LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY 
  TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE...
  LEMHI PASS...SALMON...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 
  GARRISON TO ELLISTON...MACDONALD PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MTZ003-140300-
/O.CON.KMSO.LW.Y.0004.000000T0000Z-130514T0300Z/
FLATHEAD/MISSION VALLEYS-
350 PM MDT MON MAY 13 2013

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING. 

* IMPACTS/TIMING: WINDS WILL INCREASE INTO THIS EVENING AND BE
  QUITE GUSTY NEAR ANY EVENING SHOWERS. WAVE HEIGHTS WILL
  INCREASE DURING THIS TIME...WITH EXCESSIVE CHOP IMPACTING
  WATERCRAFT.

* WINDS: SOUTHWEST WINDS INCREASING TO 15 TO 25 MPH...GUSTING TO
  35 MPH THROUGH THIS EVENING. 

* WAVE HEIGHTS: WAVE HEIGHTS UP TO 4 FEET.

* LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON THE LAKE. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE
OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE
SIGNIFICANTLY LESS ON UPWIND SHORES.

&&

$$
542 
WWUS75 KMSO 140250
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
850 PM MDT MON MAY 13 2013

IDZ010-MTZ007-140400-
/O.EXP.KMSO.WI.Y.0005.000000T0000Z-130514T0300Z/
EASTERN LEMHI COUNTY-BUTTE/BLACKFOOT REGION-
850 PM MDT MON MAY 13 2013

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING. 

THE COLD FRONT HAS PASSED THROUGH THE REGION AND WINDS WILL
CONTINUE TO DECLINE THROUGH THE EVENING.

$$

MTZ003-140400-
/O.EXP.KMSO.LW.Y.0004.000000T0000Z-130514T0300Z/
FLATHEAD/MISSION VALLEYS-
850 PM MDT MON MAY 13 2013

...LAKE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

THE LAKE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING. 

THE COLD FRONT HAS PASSED THROUGH THE REGION AND WINDS WILL
CONTINUE TO DECLINE THROUGH THE EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at May 13, 4:36 AM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 13, 4:36 AM MDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
436 AM MDT Mon May 13 2013

...POSSIBLE SEVERE THUNDERSTORMS THIS AFTERNOON...
...STRONG AND GUSTY WINDS PRESENT TODAY AS WELL...

.DISCUSSION...

A powerful Pacific jet stream will move over the Northern Rockies
today, contributing to the threat of severe thunderstorms, as well
as strong winds.

IMPACT #1: Thunderstorms will develop during early afternoon over
portions of north central Idaho and later move across west central
and southwest Montana. Considering a strong unidirectional wind
profile and atmospheric moisture approaching 200 percent of
normal, damaging winds and sudden bursts of rain are the main
threat with storms today. Small hail may accompany the wind and
rain as well.

IMPACT #2: Winds will be a bit strong, gusting over 35 mph away
from thunderstorms. The strongest daytime winds will occur over
Lemhi County and across southwest Montana.

IMPACT #3: Wind gusts to 35 mph over the Flathead Lake this
afternoon through this evening will create choppy water
conditions and increase wave heights. Small watercraft will have
difficulty navigating in open water during this time.

IMPACT #4: Considering the lack of cooling experienced Sunday
night through this morning, melt of area snowpack is reaching
maximum potential. Some river gages indicate a precipitous rise in
water levels, with some flood highlights being continued and
others expanded through Tuesday. Water levels should retreat from
bankfull or flooding conditions as the temperatures cool on Tuesday.

In the longer term of the forecast (Wednesday night through next
Monday) models continue to show a broad area of low pressure
developing over the Northwestern United States (including Montana
and Idaho). Although many questions remain regarding the specifics of
this pattern change, confidence in cooler, showery conditions is
increasing. Beyond the weekend, models are showing a brief ridge
building over the area which should warm temperatures back above
normal. However, this warmth appears to be short-lived as yet
another strong closed low pressure system is forecast to come
inland by the longer term models. The roller coaster known as
Spring in Montana continues.

&&

.AVIATION...Clouds will increase once again over the Northern
Rockies this morning and cloud bases will lower through this
afternoon and evening. A powerful Pacific storm system will be
responsible for this change, as well as increase in winds at area
terminals. Winds will gust between 25 and 35 kts at most area
terminals this afternoon through this evening. Thunderstorms are
probable to impact flight plans at KMSO, KBTM, and KSMN 13/2100Z
through 14/0300Z. Any thunderstorm approaching a terminal may
produce brief gusts to 40 kts. Otherwise, occasional terrain
obscurations due to developing showers will be the main flight
impact through this evening. Flying conditions will slowly improve
this evening through Tuesday morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...LAKE WIND ADVISORY from Noon today to 9 PM MDT this evening
     Flathead/Mission Valleys.

ID...None.
&&

Zumpfe/Dickerson

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula
Hazardous weather outlook, May 13, 4:53 AM MDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
453 AM MDT MON MAY 13 2013

IDZ005>008-132300-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
353 AM PDT MON MAY 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE ACROSS NORTH-CENTRAL IDAHO TODAY.
THUNDERSTORMS AHEAD OF AND ALONG A COLD FRONT WILL BRING AN
INCREASED THREAT FOR LIGHTNING...HEAVY DOWNPOURS AND STRONG GUSTY
WINDS. INTENSE RAINFALL WITH A FEW OF THESE THUNDERSTORMS MAY
CAUSE LOCALIZED FLOOD CONCERNS...ESPECIALLY IN AREAS NEAR RECENT
WILDFIRE BURN SCARS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ004>007-043-132300-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
453 AM MDT MON MAY 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTH-CENTRAL IDAHO AND
WESTERN MONTANA TODAY. SOME OF THE STORMS COULD BECOME SEVERE AND
CAPABLE OF PRODUCING HAIL...DAMAGING WINDS AND FREQUENT LIGHTNING.
INTENSE RAINFALL WITH A FEW OF THESE THUNDERSTORMS MAY CAUSE
LOCALIZED FLOOD CONCERNS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ003-132300-
FLATHEAD/MISSION VALLEYS-
453 AM MDT MON MAY 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WESTERN MONTANA TODAY.
SOME OF THE STORMS COULD BECOME SEVERE AND CAPABLE OF PRODUCING
HAIL...DAMAGING WINDS AND FREQUENT LIGHTNING. INTENSE RAINFALL
WITH A FEW OF THESE THUNDERSTORMS MAY CAUSE LOCALIZED FLOODING
CONCERNS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:19 PM MDTSpecial Weather StatementMSOLewis41 min
May 13, 4:46 PM MDTSevere Thunderstorm WarningMSOClearwater, Idaho44 min
May 12, 11:05 PM MDTSpecial Weather StatementMSORavalli40 min
May 13, 3:34 AM MDTAreal Flood WarningMSOFlathead54 hr
May 13, 4:13 AM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders17 hr
May 13, 10:48 AM MDTAreal Flood WarningMSOFlathead47 hr
May 13, 11:03 AM MDTAreal Flood WarningMSOLincoln29 hr
May 13, 3:49 PM MDTAreal Flood WarningMSOFlathead28 hr

Nearby

Wind Advisories in Montana, 2013Wind Advisories in Idaho, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.